Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Have severe depersonalization and derealization. Face is distorted. MRI scan normal. What is causing this?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3385 Questions
I have severe depersonalization and derealization. I have a few questions concerning these two. When you get dp and dr from stopping a benzodiazepine like ativan during the withdrawal is that from the actual medication or from the anxiety itself that the benzo causes? Like when they say if you cure your anxiety you can cure the dp and the dr but I am also wondering if I can still have the dp and the dr even without the anxiety because it is actually from the benzo?

Also, more specific questions relating to the dp and the dr, I am getting more severe symptoms of dp and dr or I am guessing it is still dp and dr but not sure. My symptoms are like my face is distorted like my eyes arent in the right place and sometimes it feels like I dont have a face at all if that makes sense. When I look at other people they look detached like their heads arent attached to their bodies and they dont have faces either or they look completely detached and distorted as well. I feel like I am in two halves like I have two brains at times. I also feel like my body doesn't know what is what kind of if that makes sense. Are these still symptoms of dp and dr or could this be something more? I have had an mri and that was normal but am wondering if dp and dr can still cause these symptoms or this could be something else?

Thanks so much.
Posted Tue, 14 Aug 2012 in Mental Health
Answered by Dr. Raju A.T 3 hours later

Thanks for your query.

Let me address your question one after the other..

1)The withdrawal of medications like Benzodiazepines causes symptoms similar to those for which the medication was used for.It would be anxiety related symptoms which are profound but short lasting.I do not consider you are having symptoms of depersonalization and derealization.

Though there are chances of depersonalization and derealization being presented during withdrawal of Benzodiazepine but its rare.

2)I assure you that the symptoms you are mentioning cannot be depersonalization and derealization, as in typical disease patient do not have doubt on the symptoms.
Instead the patient will be sure and debate on the (false) perceptions he has.

Here, I see you are questioning yourself and me whether the symptoms you having are due to Dp and Dr.This I would call assumption which commonly occur after the patient being treated and is well acquainted with the reality. Rather it is considered as a good sign of recovery.

All you need is a Counsellor now, who can deal with every single incident you are doubting of having Dp and Dr and make you adapt to the reality slowly and methodically.

Hope I answered your query.

Wish you good health.


Above answer was peer-reviewed by
Follow-up: Have severe depersonalization and derealization. Face is distorted. MRI scan normal. What is causing this? 19 hours later

I am surprised that you say it is not depersonalization and derealization. I thought all this time it was because my symptoms fit the description perfectly well at least my previous symptoms. If it is not dp and dr then what could it be? It has to be something as these are not normal and my new symptoms are pretty severe? I mean I am aware of them because I know it is not normal and I saw that is dp and dr though but was wondering if because of these new symptoms that something is more serious going on?

Also, sorry to bother you but I also wanted to ask something else unrelated to the dp and the dr as it just happened today. My neck cracked sounded like a tear I guess more so and now I just don't feel right and got extremely tired immediately afterwards for a while. How would you know if you had a XXXXXXX stroke from your neck cracking and can this happen just from your neck cracking by itself accidentally?

Thanks so much.
Answered by Dr. Raju A.T 1 hour later

Thanks for writing back.

As I said in my previous post a patient with typical Dp and Dr do not doubt the symptoms.Instead the patient will be sure and debate on the (false) perceptions he has.

You since are comparing the reality to the symptoms you have , I consider you do not really are deviated from reality.You will need some time to get rid of these assumptions. A counsellor is one who can help you well here.

The cracking in the neck is not a sign of impending stroke, I would suggest you to get your neck examined.It could be a mild friction in the first two vertebras which is a common non serious happening.If the physician finds no problem in the neck, your understanding on the condition makes you realise that the symptoms you have are just assumption which are expected in a treated patient.

Wish you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor